Anaphylaxis is a severe, potentially life-threatening allergic reaction.(AP)
Anaphylaxis is a severe, potentially life-threatening allergic reaction.(AP)

Govt’s review of side effects confirms 1 death after vaccine dose

The person who succumbed due to anaphylaxis was a 68-year-old man who received his shot on March 8, 2021, shows the report accessed by HT.
By Rhythma Kaul, New Delhi
UPDATED ON JUN 15, 2021 05:59 AM IST

Three people from among the millions who received Covid-19 vaccines between February 5 and March 31 developed anaphylaxis due to the vaccine, and one of them died, according to a government review of serious side effects that could be linked to the coronavirus vaccines.

The findings represent the first time a fatality has been linked to the vaccines, and strengthen the trend that these are rare: the three cases were among close to 60 million doses that were given during this period. In all, 28 people died after getting a dose during this period but most appeared not to have been linked, while the cause could not be determined in at least 9 of them.

Click here for complete Covid-19 coverage

“This is the first death where causality has been established, with vaccine resulting in an anaphylaxis reaction. But if you look at the overall numbers (crores of doses administered), and there is only this small number that got a severe reaction. There were 31 cases that were investigated and one death was due to vaccine, and among anaphylaxis cases, only two were found to be product-related. Most anaphylaxis reactions are managed,” said Dr NK Arora, chairperson, national AEFI committee.

Anaphylaxis is a severe, potentially life-threatening allergic reaction.

The person who succumbed due to anaphylaxis was a 68-year-old man who received his shot on March 8, 2021, shows the report accessed by HT.

The other two cases formally declared as vaccine product related reaction (anaphylaxis) were that of a 21-year-old woman, and a 22-year-old man who received their shots on January 19 and 16 respectively. Both recuperated after treatment in a hospital.

This analysis was in a set that was approved for causal investigation by the national AEFI committee between February 5 and March 31. HT’s data showed there were 59.1 million doses given during this period.

“Of the 31 causally assessed cases, 18 were classified as having inconsistent causal association to vaccination (coincidental - not linked to vaccination), 7 were classified as indeterminate, 3 cases were found to be vaccine-product related, 1 was anxiety-related reaction, and 2 cases were found to be unclassifiable,” said the committee report.

Also Read | What to do after Covid-19 vaccination if you have allergies? Govt replies

A special group has been formed to conduct causality assessment of AEFIs following COVID-19 vaccination. The results of causality assessment done by this special group are discussed in the National AEFI Committee meeting for final approval.

As per data in the first week of April 2021, the reporting rate is 2.7 deaths per million doses administered and 4.8 hospitalisations per million vaccine doses administered.

The committee in its report explains that vaccine product-related reactions are expected reactions that can be attributed to vaccination based on current scientific evidence, and examples of such reactions are allergic reactions and anaphylaxis.

Indeterminate reactions are those that occurred soon after vaccination but for which there is no definitive evidence or clinical trial data. Further observations, analysis and studies are required to establish a causal link in such cases.

Unclassifiable events are events that have been investigated but there is not enough evidence for assigning a diagnosis due to missing crucial information. When this relevant information becomes available, the case may be reconsidered for causality assessment.

And coincidental events are events that are reported following immunisation but for which a clear cause other than vaccination is found on investigation.

“Mere reporting of deaths and hospitalisations as serious adverse events does not automatically imply that the events were caused due to vaccines. Only properly conducted investigations and causality assessments can help in understanding if any causal relationship exists between the event and the vaccine. For causality assessments, priority has been given to death cases,” say experts in the report.

Among 18 coincidental cases not linked to vaccination were cases of stroke, heart attack, septic shock and chronic obstructive pulmonary disease.

Among seven deaths classified as indeterminate were cases of intracranial bleeding, acute myocardial infarction with pulmonary edema, cerebral artery ischemic infarct, sudden cardiac death, and a case of haemorrhagic venous infarct with severe thrombocytopenia.

The two unclassifiable reactions were the deaths of a 55-year-old man, and a 43-year-old man. A 26-year-old man who was classified as ‘immunisation anxiety related reaction’ was hospitalised due to syncope (temporary loss of consciousness).

Experts say it is important to get accurate information about vaccine related mortality through proper investigation.

“The investigation needs to be skillfully done even though our competency to investigate vaccine caused mortality scientifically is very inadequate. As a nation we don’t care for accurate information but it is crucial to get to the cause,” said Dr Jacob John, former head, department of virology, Christian Medical College, Vellore, Tamil Nadu.

SHARE THIS ARTICLE ON
Topics
Close
SHARE
Story Saved
OPEN APP